Hail, Yavapai
- When
- September 2, 3:55 PM MST
- Where
- Yavapai County, 0.69 mi N of Skull Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.510, -112.680
One inch diameter hail fell in Skull Valley. Time was estimated using radar.
Deep monsoon moisture and light shear in the atmosphere brought strong to severe storms over northern Arizona with local flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Deep monsoon moisture and light shear in the atmosphere brought strong to severe storms over northern Arizona with local flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 2, 3:20 PM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 320 PM MST Fri Sep 2 2022 .SYNOPSIS...A strong high pressure system over the western United States will remain in place through the Labor Day weekend. Anticipate very warm daytime temperatures and northeast to easterly winds during this time. Isolated showers and thunderstorms are possible each afternoon through the holiday weekend with the best chances today and Saturday. && .DISCUSSION...High pressure aloft dominates the synoptic pattern currently, bringing hot conditions to much of the region. With the holiday weekend upon us, an Excessive Heat Warning has been issued for portions of northern Arizona along the Utah border, including Page, Lake Powell, Marble Canyon, Glen Canyon, and the Grand Canyon. Afternoon highs are consistently 5 to 10 degrees above average for this time of year. Outside of the heat, expect light winds out of the NE-E away from storms. Speaking of convection, isolated storms have formed with a few broken lines of thunderstorms developing as well this afternoon. Models are showing sufficient bulk shear for severe thunderstorms to form. The Storm Prediction Center has included portions of southwestern Yavapai County in a Slight Risk for severe weather in their Convective Outlook. The main threat will be for strong, damaging winds peaking near 60 mph. Additionally, frequent lightning, localized heavy rainfall and hail are expected with the stronger thunderstorms. Things should weaken and move south out of northern Arizona by 10pm MST this evening. After a quiet night, similar heat with a reduced chance of rain is forecast for Saturday. Showers and thunderstorms chances will likely shift towards western Arizona tomorrow, impacting mainly western Coconino and Yavpai Counties. Isolated strong to severe thunderstorms will be possible once again Saturday with bulk shear values remaining elevated. The SPC currently has a Marginal Risk for portions of northwestern and west central Arizona Saturday. Sunday through Tuesday...The ridge abides. The high pressure centered to our north will allow seasonally hot temperatures to persist through the holiday weekend. The Excessive Heat Warning will be in effect through Monday at 11pm MST for the lower elevations of the Grand Canyon, Marble Canyon, Glen Canyon, Lake Powell, and Page. Ensure you are hydrated, and if possible, avoiding strenuous activity during the afternoon. Much of the Southwest U.S. will be experiencing impacts from the heat. Tuesday also looks to be very warm, but may begin a gradual downward trend. Minimal monsoon activity for a few days with a slight chance of showers and thunderstorms each afternoon into the start of next week. The lack of atmospheric moisture will be the primary reason for the lull with precipitable water near or just below average for this time of year. Despite marginal moisture, afternoon instability will allow some convection to occur. The majority of storms will form along and south of the Mogollon Rim. Even though most areas will stay dry, don't be shocked if you are the lucky individual that gets heavy rainfall; this is expected due to the limited spacial coverage of convective showers and storms. Wednesday through Friday...Significant changes to the forecast are in store by the middle of next week. Relief to the hot daytime temperatures will arrive as a upper-level trough to our west over the Pacific Coastline will begin to displace the high pressure that has been dictating hot conditions. In addition to cooler temperatures, precipitation chances will trend upwards as moisture surges northward from the Gulf of California, partially influenced by tropical activity. However with the forecast being far out, confidence in this forecast is low, especially surrounding the intensity of the moisture surge. && .AVIATION...For the 00Z TAF package...VFR conditions with light NE to E surface winds away from storms. ISO to SCT TSRA mainly along and south of a KIGM-KFLG-KRQE line, continuing into the evening. A few severe storms are possible through 05Z south of KPRC-KPAN line with potential for strong gusts to 50 kts being the primary threat. Calm, quiet conditions overnight with ISO TSRA and SHRA beginning around 20Z tomorrow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot and mostly dry weather expected this weekend. The best chances for showers and storms will be in western Coconino and Yavapai Counties Saturday. Slight rain chances will be focused along and south of the Mogollon Rim Sunday. Monday through Wednesday...Hot through midweek with temperatures beginning to trend downward by Wednesday. Isolated showers and storms each afternoon with increasing rain chances by midweek. && .FGZ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 11 PM MST Monday for AZZ005-006-105- 106. && PUBLIC...JM AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Fri Sep 2 2022
AZZ007-008-015-037-022000-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County Mountains-
1226 PM MST Fri Sep 2 2022
...A strong thunderstorm will impact portions of Highway 89 between
Ash Fork and Paulden through 100 PM MST...
At 1225 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Ash Fork, or 22 miles north of Chino Valley,
moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Coconino and
Yavapai Counties.
This includes State Route 89 between mile markers 342 and 361.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 11229 3501 11222 3488 11261 3518 11270
TIME...MOT...LOC 1925Z 073DEG 16KT 3509 11239
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJSpecial Weather Statement
National Weather Service Flagstaff AZ
248 PM MST Fri Sep 2 2022
AZZ008-037-022215-
Yavapai County Valleys and Basins-Yavapai County Mountains-
248 PM MST Fri Sep 2 2022
...A strong thunderstorm will impact portions of the Prescott area
through 315 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving southwest at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott, Prescott Valley, Yavapai Campground, Downtown Prescott,
Prescott Airport, Indian Hill West Prescott, Oak Knoll Village and
Prescott Gateway Mall.
This includes the following highways...
State Route 89 between mile markers 309 and 324.
State Route 89A between mile markers 318 and 323.
State Route 69 between mile markers 294 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3473 11242 3464 11233 3449 11245 3462 11260
TIME...MOT...LOC 2147Z 041DEG 12KT 3464 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL PRESCOTT AIRPORT 34.64N 112.42W
09/02/2022 E0.25 INCH YAVAPAI AZ TRAINED SPOTTER
PEA-SIZED HAIL REPORTED BY TRAINED SPOTTER
IN NEIGHBORHOOD ADJACENT TO PRESCOTT
AIRPORT.
&&
BAJSpecial Weather Statement
National Weather Service Flagstaff AZ
312 PM MST Fri Sep 2 2022
AZZ018-022245-
Northern Gila County-
312 PM MST Fri Sep 2 2022
...Strong thunderstorms will impact portions of Gila County
near Carrizo through 345 PM MST...
At 311 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrizo to 10 miles southwest of Cedar
Creek. Movement was west at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Creek and Fort Apache Reservation.
This includes the following highways...
State Route 73 between mile markers 312 and 323.
Highway 60 between mile markers 298 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 11021 3383 11033 3382 11038 3382 11046
3383 11051 3385 11056 3384 11059 3399 11051
3399 11012
TIME...MOT...LOC 2211Z 093DEG 18KT 3396 11021 3376 11028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJSpecial Weather Statement
National Weather Service Flagstaff AZ
349 PM MST Fri Sep 2 2022
AZZ008-037-022315-
Yavapai County Valleys and Basins-Yavapai County Mountains-
349 PM MST Fri Sep 2 2022
...A strong thunderstorm will impact portions of Yavapai County near
Skull Valley through 415 PM MST...
At 348 PM MST, Doppler radar was tracking a strong thunderstorm over
Skull Valley, or 14 miles southwest of Prescott, moving southwest at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilhoit, Yava, Peeples Valley, Skull Valley and Kirkland.
This includes the following highways...
State Route 89 between mile markers 279 and 296.
State Route 96 between mile markers 20 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.
&&
LAT...LON 3457 11271 3445 11255 3424 11274 3444 11296
TIME...MOT...LOC 2248Z 042DEG 16KT 3446 11269
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JJThe Flagstaff radar (KFSX), 136 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
One inch diameter hail fell in Skull Valley. Time was estimated using radar.
A weather spotter reported 55 MPH sustained winds with gust to at least 62 MPH on her weather station. The winds caused damage to a small billboard sign and smaller trees.
The Sunset Point RAWS recorded a peak wind gust of 72 miles per hour at 553 PM MST. There was a tractor trailer crash (due to winds) about 40 minutes before that. Radar and the crash suggest that the strongest winds may have been around 511 PM.
The Stanton RAWS measured a peak wind gust of 68 MPH. The time of the gust was estimated using radar.
A trained spotter south-southeast of Congress reported hail up to 1 and 1/8 inch.
A trained spotter posted pictures of several miles of downed power poles starting about 3.5 miles northwest of Wickenburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055618, 1055495, 1055614, 1055617, 1055615, 1055616.